North Carolina, 2025

Hail and Damaging Winds in North Carolina, April 22, 2025

April 22, 2025 · NWS RAH · 15 events in 4 counties and zones

A southward moving cold front out of the Ohio Valley to southern Mid-Atlantic region combined with a weak disturbance aloft to produce isolated to scattered showers and storms over central North Carolina in the late afternoon and evening. The strongest storms produced quarter to ping pong ball size hail over the western to eastern Piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A southward moving cold front out of the Ohio Valley to southern Mid-Atlantic region combined with a weak disturbance aloft to produce isolated to scattered showers and storms over central North Carolina in the late afternoon and evening. The strongest storms produced quarter to ping pong ball size hail over the western to eastern Piedmont. A few damaging wind reports were also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 22, 1:26 PM EST, 11 minutes earlier.

Area forecast discussion, Apr 22, 1:26 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
226 PM EDT Tue Apr 22 2025

.SYNOPSIS...
A series of mid-level disturbances will move across the southern
Middle Atlantic and Carolinas through tonight. Meanwhile, a backdoor
cold front will approach from the north, then move through the
Carolinas on Wednesday. The front will stall and weaken over the
Savannah Basin through the end of the work week, while high pressure
will otherwise build across and offshore the middle Atlantic.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1240 PM Tuesday...

A srn stream perturbation, evident in water vapor satellite and 12Z
upr air data from nrn MS to the e-cntl Gulf Coast, will pivot slowly
newd and across the South Atlantic states through 12Z Wed. Between
that trough and a weakening sub-tropical high off the FL Atlantic
coast, a ribbon of convectively-amplified vorticity and train of
small MCVs now stretching across the srn Appalachians and TN Valley
will edge ewd and across the Carolinas and srn Middle Atlantic this
afternoon-tonight. The strongest and most influential for cntl NC
will likely emerge from the deepest convective cluster now extending
from nwrn GA to nern AL and subsequently overspread the NC Piedmont
between 22Z-03Z. It may be preceded by another MCV from convection
that may develop and organize beforehand along a lee surface trough
and hints of developing and deepening convection across the srn NC
Piedmont and Upstate of SC. Preceding the vorticity ribbon, mid-
level flow over cntl NC will generally be in the 30-40 kt range,
locally maximized immediately preceding each MCV. The vorticity axis
will also be characterized by seasonably cool mid-level
temperatures, including minus 13C at GSO and RNK at 12Z, with
associated freezing levels around 11,000 ft AGL.

At the surface, cntl NC will be situated between the persistent sub-
tropical high offshore, the aforementioned lee trough extending
across the wrn Piedmont of the srn Middle Atlantic/Carolinas, and a
synoptic cold front analyzed at 16Z from wrn NJ swwd across n-cntl
through swrn VA, and ern TN. The aforementioned developing/deepening
convection along the lee trough from the Upstate of SC to the srn
Piedmont of NC, and in a zone of differential heating along the ern
periphery of a mid-level cloud band and deep moist axis
characterized by PWs of 1.25-1.4", will probably result in mesoscale
frontogenesis and cold pool/outflow development and ewd propagation
across the srn/wrn NC Piedmont and wrn Sandhills late this afternoon
and evening, then ewd but with a weakening temperature contrast
nocturnally, through the ern Piedmont and Coastal Plain later this
evening. Meanwhile, the synoptic front will move in backdoor fashion
swd through VA and into nrn and cntl NC very late tonight-Wed
morning.

Temperatures ahead of the mid-level cloud band and developing
convection and surface cold pool will reach persistence mid to
perhaps upper 80s F, ranging to mid-upr 70s where convection arrives
first over the nw NC Piedmont. When combined with mixed surface
dewpoints generally around 60 F and the aforementioned seasonably
cool mid-level temperatures, up to 750-1500 J/kg of MLCAPE will
result. And when combined with the 30-40 knots of mid-level flow,
and stronger winds through the upr-levels, effective shear
magnitudes of 35 to 45 knots should be common and will support a mix
of multicells and perhaps transient supercells capable of both
strong to locally damaging wind gusts and some hail. The greatest
strong to severe threat should end by mid to late evening, with deep
overturning and diabatic cooling with the passage of the MCV and
convection, and also nocturnal cooling. Weaker convection may
continue at times through the night, particularly across srn NC,
where an additional MCV may track through a residually, weakly and
conditionally unstable air mass, and with the passage of the
synoptic front. Low temperatures will likely range from upr 50s to
around 60 F over the nrn Piedmont to low-mid 60s elsewhere.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 305 AM Tuesday...

A surface front draped across central NC Wednesday morning will
drift south towards the SC-NC state during the evening and overnight
hours. There should be some ongoing isolated to scattered shower
activity to start the day. Then as daytime heating commences and as
weak, convectively enhanced upper impulses potentially begin to
interact with the plume of above normal PWATs( 1.5-1.6"/90th
percentile) pooling along the front, convection should begin to
increase in coverage and intensity, especially along and south of
HWY 64. However, forecast spread is unusually high wrt to PoPs and
convective coverage, ranging from as little as isolated/slight
chance PoPs across the area, while some of the wetter solutions show
widespread/categorical PoPs along and south of HWY 64. Will have to
monitor forecast trends over the next model iteration or two. For
now, given the moist PWATs in place, will continue with the wetter
solutions, with rain chances ranging from chance across the north to
likely/categorical across the south. Any rain chances overnight
should remain confined in close proximity to the front along the
southern border.

Both instability and shear are forecast to be weaker than today.
Thus, severe threat is low.

Highs ranging from lower/mid 70s north to lower 80s south. Lows
ranging from lower/mid 50s north to upper upper 50s/lower 60s south.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY...
As of 305 AM Monday...

- Daily showers and thunderstorms expected through Saturday

- Temperatures remain above-normal through Saturday with cooler
temperatures to start next week.

The aforementioned frontal zone will briefly stall just south of the
area on Thursday before returning as a warm front late Thursday into
Friday. An incoming cold front will then move southeast through the
area late Saturday.

While some drier air will filter into northern/northeastern portions
of the forecast area, PWATs of 1.4-1.5" will remain well above
normal until the passage of the cold front during the second half of
the weekend. The meandering frontal zone will support a daily chance
of showers and thunderstorms through at least Friday, with PoPs
maximized during peak diurnal heating and coincident with weak
shortwave perturbations passing through the region. The arrival of a
cold front into the area Saturday will bring another good chance for
showers and storms.

While daily rain chances and considerable cloud cover will help keep
highs slightly tempered, temps will remain above normal through the
first half of the weekend, with especially warm nights. The cold
front over the weekend will bring noticeably cooler and drier air
into the Carolinas for the start of early next week as high pressure
settles into the eastern CONUS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 220 PM Tuesday...

Scattered showers and storms with brief flight restrictions and
strong wind gusts will provide the best chance of operationally
significant weather through most of tonight. A backdoor cold front
and following nely flow will then result in a good chance of MVFR
ceilings Wed morning-midday, to perhaps briefly IFR ones in the
early morning.

Outlook: Nely flow behind a backdoor cold front will result in
periods of mainly MVFR ceilings through Fri, with a chance of IFR
ones during the morning Thu and Fri. The nely flow will also shift
rain/thunder chances south to mainly FAY Wed-Thu, then area-wide
ahead of and along the next cold front Fri-Sat.

&&

.CLIMATE...

Record High Minimum Temperatures:

April 22:
KGSO: 63/1967
KRDU: 66/1909
KFAY: 64/1963

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...MWS
CLIMATE...RAH
Hazardous weather outlook, Apr 22, 6:03 AM EST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
703 AM EDT Tue Apr 22 2025

NCZ007>011-021>028-038>043-073>078-083>086-088-089-231115-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
703 AM EDT Tue Apr 22 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Isolated strong to severe storms are possible this afternoon and
into the early evening. Damaging wind gusts are the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 22, 1:15 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
215 PM EDT Tue Apr 22 2025

NCZ038-221900-
Davidson NC-
215 PM EDT Tue Apr 22 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DAVIDSON COUNTY THROUGH
300 PM EDT...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm over
Salisbury, moving east at 20 mph.

HAZARD...Wind gusts in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Linwood, Gordontown, High Rock Boat Dock Marina, Nc Wildlife Access
Boat Launch, High Rock Lake Marina & Campground, Lexington, High Rock
Lake, and High Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3586 8023 3574 8011 3555 8014 3555 8020
      3558 8021 3563 8026 3564 8029 3567 8031
      3568 8033 3571 8032 3572 8033 3572 8038
      3573 8039 3572 8042 3574 8046 3577 8045
      3578 8046
TIME...MOT...LOC 1814Z 260DEG 18KT 3565 8045

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

NTL

The radar

The Roanoke radar (KFCX), 147 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
April 22, 1:37 PM EST
Where
Davidson County, 2.56 mi NW of Southmont
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
35.699, -80.298

A tree was reported down on powerlines, resulting in storm damage near High Rock.

Hail, Randolph

When
April 22, 2:21 PM EST
Where
Randolph County, 0.11 mi NW of Staley
Measured
1 in hail
Reported by
Public
Coordinates
35.801, -79.801

Quarter inch hail was reported near Randleman.

Hail, Randolph

When
April 22, 2:30 PM EST
Where
Randolph County, 0.6 mi S of Salem
Measured
1 in hail
Reported by
Public
Coordinates
35.821, -79.800

Quarter size hail was reported in Randleman.

Hail, Randolph

When
April 22, 2:39 PM EST
Where
Randolph County, 1.81 mi S of Grays Chapel
Measured
1.25 in hail
Reported by
Public
Coordinates
35.794, -79.716

Hail with a diameter of 1.25 inches was reported.

Hail, Randolph

When
April 22, 2:46 PM EST
Where
Randolph County, 6.23 mi S of Liberty
Measured
1.5 in hail
Reported by
Public
Coordinates
35.791, -79.551

Hail with a diameter up to 1.5 inches was reported in Staley.

Hail, Randolph

When
April 22, 2:51 PM EST
Where
Randolph County, 4.8 mi S of Liberty
Measured
1 in hail
Reported by
Public
Coordinates
35.811, -79.565

Quarter inch hail was reported.

Hail, Chatham

When
April 22, 2:57 PM EST
Where
Chatham County, 5.48 mi NNW of Siler City
Measured
1.5 in hail
Reported by
Public
Coordinates
35.798, -79.519

Ping pong ball size hail was reported.

Hail, Chatham

When
April 22, 3:10 PM EST
Where
Chatham County, 0.06 mi N of Silk Hope
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.781, -79.370

Broadcast media reported quarter size hail in the town of Silk Hope.

Hail, Chatham

When
April 22, 3:23 PM EST
Where
Chatham County, 1.38 mi WSW of Terrells
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
35.814, -79.254

Ping pong ball size hail was reported near the intersection of Chicken Bridge Rd and NC Highway 87 north.

Thunderstorm Wind, Chatham

When
April 22, 3:29 PM EST
Where
Chatham County, 2.97 mi NE of Terrells
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
35.852, -79.194

A tree fell on powerlines near the intersection of White Cross Rd and Crawford Dairy Rd north of Pittsboro.

Thunderstorm Wind, Chatham

When
April 22, 3:30 PM EST
Where
Chatham County, 3.3 mi NNE of Terrells
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
35.861, -79.201

A tree fell on powerlines near the intersection of Birnamwood Dr and White Cross Rd.

Thunderstorm Wind, Chatham

When
April 22, 3:33 PM EST
Where
Chatham County, 3.33 mi N of Bynum
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.818, -79.152

A tree was snapped and fell on several powerlines near the intersection of Oak Hill Rd and Manns Chapel Rd.

Hail, Wake

When
April 22, 4:10 PM EST
Where
Wake County, 0.55 mi E of Morrisville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.821, -78.820

Quarter inch hail was reported in the town of Morrisville.

Hail, Wake

When
April 22, 4:12 PM EST
Where
Wake County, 1.25 mi NE of Morrisville
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
35.833, -78.814

Ping pong ball size hail was reported near the intersection of Evans Rd and Aviation Parkway.

Hail, Wake

When
April 22, 4:28 PM EST
Where
Wake County, 1 mi SE of Brookhaven
Measured
1 in hail
Reported by
Public
Coordinates
35.859, -78.658

Quarter inch hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247355, 1247359, 1247360, 1247361, 1247362, 1247363, 1247364, 1247365, 1247366, 1247356, 1247357, 1247358, 1247367, 1247368, 1247369.